Alert archive / California / Special Marine Warnings in 2012

Special Marine Warning 6, NWS Eureka, CA

March 31, 2012

NWS Eureka, CA issued this special marine warning at Mar 31, 2012, 2:46 PM PDT. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2012, 2:46 PM PDT (21:46 UTC)
Expired
Mar 31, 2012, 3:15 PM PDT
In force
29 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon

The radar

The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 3:20 PM PDTTSTM WND GST 66Crescent City, CACRESCENT CITY AIRPORT ASOS REPORTED A WIND GUST OF 66 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
110 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
608 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WHUS56 KEKA 312146
SMWEKA
PZZ410-450-455-470-475-312215-
/O.NEW.KEKA.MA.W.0006.120331T2146Z-120331T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE
246 PM PDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM PT. ST. GEORGE TO POINT ARENA CA OUT TO 40 NM OVER 
PACIFIC WATERS...INCLUDING EEL RIVER MOUTH...HUMBOLDT BAY NORTH 
JETTY...KLAMATH RIVER MOUTH...PT. DELGADA AND TRINIDAD...

* UNTIL 315 PM PDT

* AT 243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS...PRODUCING SEVERE WINDS IN EXCESS OF 50
  KNOTS FROM 21 NM NORTHWEST OF KLAMATH RIVER MOUTH TO 30 NM
  SOUTHWEST OF PT. DELGADA...OR FROM 12 NM SOUTHWEST OF PT. ST.
  GEORGE TO 30 NM SOUTHWEST OF PT. DELGADA...MOVING NORTHEAST AT 35  
KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AS THUNDERSTORMS MOVE OVER THE WATER...BOATERS CAN EXPECT GUSTY WIND
AND HIGH WAVES. MOVE TO SAFE HARBOR OR STAY CLOSE TO SHORE UNTIL THE
STORM PASSES.

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
HAIL...AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR 
IMMEDIATELY...UNTIL THIS STORM PASSES.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

&&

LAT...LON 4178 12425 4173 12415 4155 12409 4151 12397
      4154 12406 4114 12416 4082 12408 4065 12430
      4059 12416 4051 12413 4050 12413 4060 12417
      4063 12432 4044 12441 4026 12436 3996 12398
      3975 12399 3950 12455 4059 12451 4176 12458
TIME...MOT...LOC 2144Z 239DEG 36KT 4171 12448 4068 12441
          3963 12445

$$

BFG

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Mar 31, 8:31 AM PDT, 6 hours 15 minutes earlier.

Area forecast discussion, Mar 31, 8:31 AM PDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
831 AM PDT SAT MAR 31 2012

.SYNOPSIS...A BAND OF MODERATE TO HEAVY RAIN WILL SWEEP ACROSS
THE AREA THIS MORNING. MOUNTAIN SNOWS WILL DEVELOP LATER THIS
MORNING. STRONG SOUTHERLY WINDS WILL CONTINUE INTO THIS AFTERNOON.
DRIER CONDITIONS ARE EXPECTED FOR SUNDAY AND INTO EARLY NEXT WEEK.

&&

.UPDATE...GETTING REPORTS OF SNOW DOWN TO 2600 FT THIS MORNING.
THIS IS TELLING US THAT SNOW LEVELS ARE DROPPING FASTER THAN
PREDICATED ON THE BACK SIDE OF A COLD FRONT THAT SWUNG THROUGH THE
AREA WITHIN THE LAST HOUR OR TWO. UPDATED THE WINTER WX ADVISORY
TO INCLUDE ELEVATIONS DOWN TO 2500 FT. THE INITIAL BAND OF PRECIP
SHOULD MOVE THROUGH IN THE NEXT COUPLE OF HRS...THEN A SHORT BREAK
BEFORE A MORE SHOWERY REGIME MOVES IN DURING THE AFTERNOON. UPDATE
WILL BE OUT SHORTLY. JCA

&&

-------------------------------------------------------------------

.PREV DISCUSSION... /ISSUED 307 AM PDT SAT MAR 31 2012/

SHORT TERM...A PRE-FRONTAL BAND OF MODERATE TO HEAVY SHOWERS
CONTINUES TO MAKE ITS WAY ACROSS THE COASTAL WATERS IS POISED TO
MOVE ASHORE WITHIN THE NEXT COUPLE OF HOURS. INCREASING SSE WINDS
MAY SLOW THE PROGRESSION OF THE HEAVIEST PRECIP AREA N OF CAPE MENDO
DUE TO DOWNSLOPING. THERE ARE SOME STRONGER LINEAR BANDS WITHIN THE
PRECIP AREA...AND WOULD NOT BE SURPRISED TO SEE SOME LIGHTNING
STRIKES IN THE COASTAL WATERS SOON. HEAVIEST PRECIP WILL BE MAINLY
DURING THE MORNING HOURS WITH MORE SHOWERY PRECIP THIS AFTN. AS A
RESULT...ADDITIONAL RAINFALL TOTALS AT LOWER ELEVATIONS WILL
GENERALLY AVERAGE FROM 1 TO 2 INCHES NEAR AND N OF FT BRAGG WITH
AMOUNTS OF 1/2 TO 1 INCH S OF THERE. HOWEVER...PRECIP AMOUNTS IN THE
KING RANGE AND THE SISKIYOUS WILL LIKELY APPROACH 2 TO 4 INCHES.
WILL ISSUE A NEW URBAN AND SMALL STREAM FLOOD ADVISORY TO HANDLE ANY
EXACERBATED FLOODING ISSUES.

SFC LOW OFFSHORE CONTINUES TO DEEPEN AS IT MOVES E TOWARD THE ORCA
BORDER. PRESSURES SHOULD BOTTOM OUT WITHIN THE NEXT 3 TO 6 HOURS AS
THE ATTENDING SHORTWAVE MOVES E OF THE LONG WAVE AXIS WELL OFFSHORE.
UNTIL THAT TIME...THE PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN
WITH BOTH THE NAM AND GFS INDICATING A LOW-LEVEL JET OF 60-70 KTS
JUST OFFSHORE THE ORCA BORDER. SFC WINDS ALONG THE COAST CONTINUE TO
INCREASE WITH A GUST TO 41 KTS REPORTED AT KACV WITHIN THE PAST
HOUR. THE CURRENT WIND ADVISORY LOOK GOOD.

500 MB TEMPS WILL BE ON THE DECLINE LATER THIS MORNING. AS A
RESULT...SMALL HAIL IS POSSIBLE IN SHOWERS OR ANY TSTMS...
PARTICULARLY NEAR AND BEHIND THE SFC FRONT. SNOW LEVELS WILL BEGIN
TO DROP LATER THIS MORNING...WITH 6 TO 8 INCHES OF SNOW POSSIBLE
ABOVE 4K FT BY LATE THIS AFTERNOON AND ANOTHER 1 TO 3 INCHES DURING
THE EVENING HOURS. THERE IS SOME UNCERTAINTY AS TO THE START TIME OF
THE SNOW DUE TO THE RELATIVELY MILD TEMPERATURES AT HIGHER
ELEVATIONS AND THE INCREASING SOUTHERLY FLOW...AND THUS WITH SNOW
LEVELS AND FORECAST AMOUNTS...BUT HAVE ERRED ON THE SIDE OF CAUTION
AND ISSUED A WINTER WX ADVISORY. THIS MATCHES UP NICELY WITH
PRODUCTS ISSUED BY MFR AND STO.

LONG TERM...MOISTURE WILL RETURN BY TUE...WITH GREATEST
CHANCES FOR PRECIP FROM CAPE MENDO N. HOWEVER...WITH MORE AMPLIFIED
UPPER FLOW...THE PERSISTENT ATMOSPHERIC RIVER OF PREVIOUS DAYS WILL BE
BROKEN UP WITH A MORE PROGRESSIVE PATTERN AND QUICKER SHOTS OF
PRECIP. HAVE GREATER THAN CLIMO POPS MAINLY OVER THE N 1/2 OF THE
AREA FROM TUE THRU THU...SCALING BACK BY FRI WITH MORE OF A RIDGE
OVER THE AREA. /SEC

AVIATION...NUMEROUS SHOWERS ARE BEGINNING TO MOVE INTO NORTHWEST
CALIFORNIA. THE SHOWERS WILL MOVE THROUGH THE AREA AS A STORM
MOVES INTO THE REGION. HEAVY RAIN WILL MOVE ACROSS THE AREA THIS
MORNING AS WELL AS GUSTY SOUTHERLY WINDS...ESPECIALLY ALONG THE
COAST AND OVER THE HIGHER TERRAIN. CONDITIONS WILL BE MOSTLY MVFR
WITH SOME IFR POSSIBLE IN THE HEAVIER RAIN BANDS.

MARINE...A STORM IS APPROACHING THE REGION RESULTING IN INCREASING
SOUTHERLY WINDS. GALE WARNINGS ARE IN EFFECT ACROSS THE OUTER WATERS
AND THE NORTHERN INNER WATERS THROUGH LATE TONIGHT. A SMALL CRAFT
ADVISORY IS IN EFFECT ACROSS THE SOUTHERN INNER WATERS AND GUSTS TO
AROUND GALE FORCE MAY OCCUR AROUND CAPE MENDOCINO TODAY. THE WINDS
WILL REMAIN SOUTHERLY TODAY. HOWEVER THE WINDS WILL INCREASE LATE
THIS AFTERNOON AND THIS EVENING AS A LOW PRESSURE SYSTEM PASSES TO
OUR NORTH. THE WINDS WILL BEGIN TO DECREASE EARLY SUNDAY MORNING AS
THE LOW PRESSURE SYSTEM BEGINS TO MOVE AWAY FROM THE AREA. THE SWAN
AND ENP STILL HAVE SWELL AT OR ABOVE 20 FEET THIS WEEKEND, WHICH IS
TOO HIGH GIVEN THE INTENSITY OF THE WAVES ALONG WITH THE DURATION
AND FETCH. KEPT WITH THE RUNNING FORECAST OF GOING A FEW FEET BELOW
THEM. HOWEVER THE WAVES WILL REMAIN ELEVATED THROUGH THE WEEKEND DUE
TO A LARGE WEST SWELL.

HYDROLOGY...RIVERS HAVE DROPPED TO MONITOR STAGE OR BELOW. A
SECONDARY RISE IN RIVER LEVELS IS EXPECTED IN RESPONSE TO THE
PRECIP THIS MORNING. HOWEVER...THE BREAK IN PRECIP ON FRI GAVE THE
RIVERS TIME TO RECEDE...AND LEVELS ARE EXPECTED TO REMAIN BELOW
FLOOD STAGE. WILL CONTINUE TO MONITOR RAIN AMOUNTS AND RIVER
LEVELS THRU THE DAY.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON CAZ001.

WINTER WEATHER ADVISORY UNTIL 11 PM PDT THIS EVENING ABOVE 2500
FEET FOR THE CAZ003-004.

GALE WARNING UNTIL 11 PM PDT THIS EVENING PZZ450-470-475.

SMALL CRAFT ADVISORY UNTIL 10 PM PDT SUNDAY PZZ455.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
Hazardous weather outlook, Mar 31, 8:35 AM PDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
835 AM PDT SAT MAR 31 2012

CAZ001-011545-
REDWOOD COAST-
835 AM PDT SAT MAR 31 2012

...WIND ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT. FOR FURTHER DETAILS PLEASE
REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

AN URBAN AND SMALL STREAM ADVISORY IS IN EFFECT THROUGH 11 AM.

SHOWERS WILL BE CAPABLE OF PRODUCING SMALL HAIL THIS AFTERNOON.
THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ003-004-011545-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
835 AM PDT SAT MAR 31 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 2500 FT. FOR
FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

SHOWERS WILL BE CAPABLE OF PRODUCING SMALL HAIL THIS AFTERNOON.
THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ002-076-011545-
MENDOCINO COAST-MENDOCINO INTERIOR-
835 AM PDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

AREA RIVERS AND STREAMS REMAIN ELEVATED DUE TO HEAVY RAINS.
THE THREAT OF ROCK AND MUDSLIDES WILL CONTINUE THROUGH DAY.

SHOWERS WILL BE CAPABLE OF PRODUCING SMALL HAIL THIS AFTERNOON.
THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

In the hours before

Local storm report, Mar 31, 8:47 AM PDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
847 AM PDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     SNOW             4 S RUTH                40.22N 123.40W
03/31/2012  M2.0 INCH        TRINITY            CA   TRAINED SPOTTER

            ON SOUTH FORK MOUNTAIN IN TRINITY COUNTY AT 4400
            FEET...SNOWING WITH A TEMPERATURE OF 31 DGREES. BARO
            29.67 AND HIGH WINDS. STARTED SNOWING AROUND 7 AM.

0825 AM     SNOW             10 N LAYTONVILLE        39.81N 123.48W
03/31/2012  M2.0 INCH        MENDOCINO          CA   TRAINED SPOTTER

            AT 3750 FEET ON IRON PEAK MOUNTAIN...SNOW BEGIN ABOUT 6
            AM. TEMPERATURE 30 DEGREES.

0840 AM     SNOW             8 SE MAPLE CREEK        40.69N 123.76W
03/31/2012  U0.0 INCH        HUMBOLDT           CA   TRAINED SPOTTER

            AT 2562 FEET...SNOW STARTED ABOUT 750 AM WITH JUST A
            DUSTING ON THE GROUND STARTING TO STICK

&&

ASHFORD
Local storm report, Mar 31, 10:56 AM PDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1056 AM PDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     HAIL             4 W ETTERSBURG          40.12N 124.07W
03/31/2012  E0.25 INCH       HUMBOLDT           CA   TRAINED SPOTTER

            NEAR HONEYDEW AT 1700 FEET...SMALL HAIL AND VERY LIGHT
            SNOW. TEMPERATURE 38 DEGREES.

1004 AM     LIGHTNING        CRESCENT CITY           41.75N 124.20W
03/31/2012                   DEL NORTE          CA   PUBLIC

            SPOTTER REPORTING GUSTY WINDS AND LIGHTNING.

&&

ASHFORD
Local storm report, Mar 31, 12:53 PM PDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1253 PM PDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             GASQUET                 41.85N 123.97W
03/31/2012  E0.25 INCH       DEL NORTE          CA   PUBLIC

            STRONG DOWNBURST WITH SMALL THIN HAIL WITH DARK FAST
            MOVING CLOUDS HEADING NORTH.

&&

ASHFORD

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 5:11 PM PDTAreal Flood AdvisoryEKADel Norte, Humboldt17 hr
Mar 30, 9:48 PM PDTHazardous Seas WarningEKA11 hr
Mar 31, 3:18 AM PDTWinter Weather AdvisoryEKA20 hr
Mar 31, 2:52 PM PDTHazardous Seas WarningEKA24 hr
Mar 31, 2:52 PM PDTSpecial Weather StatementEKADel Norte, Humboldt53 min
Mar 31, 3:14 PM PDTSevere Thunderstorm WarningEKADel Norte16 min
Mar 31, 3:20 PM PDTSpecial Marine WarningEKA40 min
Mar 31, 3:27 PM PDTSpecial Weather StatementEKAHumboldt48 min
Mar 31, 3:30 PM PDTSpecial Weather StatementEKAHumboldt, Mendocino60 min
Mar 31, 4:00 PM PDTSpecial Marine WarningEKA45 min
Mar 31, 4:23 PM PDTSpecial Weather StatementEKAHumboldt37 min
Mar 31, 4:31 PM PDTSpecial Weather StatementEKAMendocino44 min
Mar 31, 4:38 PM PDTSpecial Weather StatementEKA52 min
Mar 31, 4:41 PM PDTSpecial Weather StatementEKAHumboldt34 min

Nearby

Special Marine Warnings in California, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.